Monday, 27 May, 2024
HomeCoronavirus WatchSuccessful treatment of VITT — University of Vienna case study

Successful treatment of VITT — University of Vienna case study

Doctors at the Medical University of Vienna and Vienna General Hospital have successfully treated an acute instance of the rare syndrome, vaccine-induced thrombotic thrombocytopenia (VITT), observed in people following vaccination against COVID-19.

This involves thrombosis at unusual sites in the body, associated with a low thrombocyte (blood platelet) count and a clotting disorder, referred to as VITT.

VITT is most probably caused by a defective immune response, whereby thrombocyte-activating antibodies are produced resulting in thrombocytopenia (low platelet count) and thrombosis. The mortality rate in VITT is high (40-50 %) and the syndrome requires immediate and appropriate treatment. However, the current recommendations are only empirical and are based on in-vitro data.

A team, led by coagulation specialist Paul Knöbl, has now successfully treated a patient suffering from vaccine-induced prothrombotic immune thrombocytopenia (VIPIT). The female patient was admitted to the Department with a low platelet count and low fibrinogen levels. Fibrinogen is a protein that plays a major role in blood clotting. Knöbl reports: "Apart from that, her D-dimer values, which indicate thrombosis, were very high and an ELISA assay produced a clear positive result for heparin-PF4 antibodies — all signs of incipient thrombosis."

The doctors acted quickly, and the patient responded immediately to treatment with a high dose of intravenous immunoglobulin concentrates, cortisone and specific anticoagulants, so that thrombosis was prevented. Immunoglobulin concentrates contain antibodies that can block the misdirected immune response. The usual heparin preparations must not be used to prevent clotting, since they can trigger thrombosis, or aggravate it.

"In this case we were able to describe, for the first time, the efficacy of a potentially life-saving treatment strategy for vaccine-induced thrombosis," says Knöbl. These new findings have been published in the Journal of Thrombosis and Haemostasis. On the one hand, the findings support the current treatment recommendations, but they also show that prompt diagnosis and immediate initiation of treatment are necessary in order to prevent a life-threatening thrombosis. "This experience could be of great help in treating other patients with similar conditions."

Study details

Successful treatment of vaccine‐induced prothrombotic immune thrombocytopenia (VIPIT)

Authors: Johannes Thaler, Cihan Ay, Karoline V. Gleixner, Alexander W. Hauswirth, Filippo Cacioppo, Jürgen Grafeneder, Peter Quehenberger, Ingrid Pabinger, Paul Knöbl.

Published in the Journal of Thrombosis and Haemostasis


Summary

Cases of unusual thrombosis and thrombocytopenia after administration of the ChAdOx1 nCoV-19 vaccine (AstraZeneca) have been reported. The term vaccine-induced prothrombotic immune thrombocytopenia (VIPIT) was coined to reflect this new phenomenon. In vitro experiments with VIPIT patient sera indicated that high dose intravenous immunoglobulins (IVIG) competitively inhibit the platelet activating properties of ChAdOx1 nCoV-19 vaccine induced antibodies. Here, we report a case of a 62-year-old woman, who had received this vaccine and developed VIPIT. She visited the emergency ward because of petechiae and hematomas. In the laboratory work-up, thrombocytopenia, low fibrinogen, elevated D-dimer, and positivity in the platelet factor 4/heparin-enzyme-immunoassay were present. Signs and symptoms of thrombosis were absent. Upon immediate therapy with non-heparin anticoagulation, high dose IVIG, and prednisolone laboratory parameters steadily improved and the patient was discharged from hospital without thrombotic complications. We conclude that early initiation of VIPIT treatment results in a swift response without thrombotic complications.

 

Full study in Journal of Thrombosis and Haemostasis (Open access)

 

See also from the MedicalBrief archives:

 

Thrombosis and thrombocytopenia after ChAdOx1 nCoV-19 vaccination

MedicalBrief — our free weekly e-newsletter

We'd appreciate as much information as possible, however only an email address is required.